Missouri, 2007

Hail and Damaging Wind in Missouri, May 28, 2007

May 28, 2007 · NWS SGF · 2 events in 2 counties and zones

A couple of isolated severe storms occurred in Vernon and McDonald counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A couple of isolated severe storms occurred in Vernon and McDonald counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 2:30 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON MAY 28 2007

.DISCUSSION...

FORECAST HIGHLIGHT/CHALLENGES FOR THIS FORECAST PACKAGE...WILL BE
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WORK WEEK. THE REGION WILL REMAIN IN A MOIST
UNSTABLE SUMMER PATTERN...WHERE SHOWERS AND THUNDERSTORM CHANCE
INCREASING IN THE AFTERNOON AND EARLY EVENING HOURS.

CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE REGION...WITH MORE COVERAGE OVER THE WESTERN CWA. THIS ACTIVITY
HAS REMAIN FAIRLY WEAK THIS AFTERNOON...AS A SHORTWAVE RIDGE IS IN
PLACE OVER THE AREA...BRINGING SUBSIDENCE AND THE DRIER AIR ALOFT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE EARLY EVENING HOURS...WITH MOST OF THE ACTIVITY DIEING
OFF SHORTLY AFTER SUNSET.

TUESDAY WILL AGAIN SEE SHOWERS AND THUNDERSTORMS DEVELOP DURING THE
AFTERNOON HOURS...AS THE HEATING OF THE DAY INCREASES INSTABILITY. A
WEAK UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE WESTERN CWA
TOMORROW...THIS COULD LEAD TO MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE WESTERN CWA....BUT WILL STILL BE SCATTERED IN
NATURE. HAVE INCREASED POPS SLIGHTLY MORE OVER THE WESTERN CWA THAN
THAT OF THE EASTERN CWA FOR TOMORROW. ALL THE ACTIVITY SHOULD ONCE
AGAIN WEAKEN QUICKLY AFTER THE SUNSET.

AN UPPER LEVEL LOW OVER THE NORTHWESTERN CWA WILL STRENGTHEN AND
MOVE TO THE EAST THROUGH MID WEEK. THE MODELS ARE NOT BEING VERY
CONSISTED WITH THE TIMING AND EXACT TRACK OF THE LOW. HAVE GENERALLY
FOLLOWED THE NAM AND ECMWF MORE CLOSELY THAN THE MORE INCONSTANT GFS
FOR THIS PERIOD. THE UPPER LOW WILL PUSH A SURFACE COLD FRONT
THROUGH THE AREA ON THURSDAY. THIS WILL INCREASE THE COVERAGE OF
THUNDERSTORMS ACROSS THE ENTIRE AREA. SHEAR WILL REMAIN ON THE WEAK
SIDE...HOWEVER IF ENOUGH HEATING OCCURS...MODERATE INSTABILITY WILL
DEVELOP WHICH COULD LEAD TO ISOLATED MARGINALLY SEVERE STORMS. THE
MAIN THREAT WILL BE HEAVY RAINFALL AS THE AIR MASS REMAIN VERY
MOIST. PRECIPITABLE WATER VALUES WILL BE WELL OVER AN INCH AGAIN.
THE THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS. IF ANY TRAINING
OCCURS...THIS COULD LEAD TO LOCALIZED FLASH FLOODING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON FRIDAY AND FRIDAY
NIGHT AS THE UPPER LEVEL LOW TRACKS TO THE EAST. THE LOW SHOULD MOVE
EAST OF THE AREA BY SATURDAY MORNING...WITH NORTHWEST FLOW OCCURRING
BEHIND THE LOW. AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE REGION
FOR THE REMAINDER OF THE FORECAST PERIOD...WITH A DRY FORECAST FOR
THE WEEKEND.

WISE

&&

.AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED AT THE JOPLIN AND
SPRINGFIELD TERMINALS THROUGH TONIGHT. CUMULUS ALONG WITH SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST THIS AFTERNOON WITHIN THE
MOIST AND UNSTABLE AIRMASS. THUNDERSTORMS WILL AFFECT THE TERMINAL
VICINITIES THROUGH SUNSET. MVFR CONDITIONS WILL BE CONFINED TO NEAR
OR IN THE STORMS. SOME PATCHY LIGHT FOG MAY AGAIN DEVELOP LATE
TONIGHT GIVEN THE MOIST LOW LEVEL ENVIRONMENT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 28, 11:57 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT MON MAY 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL...
  FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE OUTLOOK AREA
  THIS AFTERNOON AND GRADUALLY DISSIPATE AFTER SUNSET.

  DISCUSSION:

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
  AFTERNOON ACROSS THE OUTLOOK AREA IN A MOIST AND UNSTABLE
  AIRMASS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY
  HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH
  FLOODING...ESPECIALLY WITH STORMS THAT TRAIN OVER THE SAME
  AREAS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS
  UP TO 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE
  POSSIBLE. THEREFORE THOSE BOATING OR WITH OTHER OUTDOOR PLANS
  SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS THROUGH THIS
  EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MORE OF THE SAME IS ON TAP THROUGH THE REMAINDER OF THE WORK
  WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE INTO FRIDAY.
  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
  DURING THE AFTERNOON AND EVENING HOURS AS A MOIST UNSTABLE AIR
  REMAINS OVER THE REGION. HEAVY RAINFALL AND LOCALIZED FLOODING
  WILL ONCE AGAIN BE POSSIBLE ACROSS PORTIONS OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS. CHANCES FOR THUNDERSTORMS INCREASE
  WEDNESDAY AND THURSDAY AS A COLD FRONT MOVES INTO EASTERN KANSAS
  AND THE MISSOURI OZARKS. THE POTENTIAL FOR SEVERE THUNDERSTORMS
  WILL INCREASE...BUT TIMING AND AREAS AFFECTED REMAINS UNCERTAIN
  AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/WISE

In the hours before

Special weather statement, May 28, 3:25 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT MON MAY 28 2007

MOZ067-068-079-282215-
POLK MO-HICKORY MO-ST. CLAIR MO-
425 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT FOR HICKORY...POLK AND ST. CLAIR
COUNTIES UNTIL 515 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUMANSVILLE...OR 15 MILES NORTHEAST OF
STOCKTON...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE NEAR...
  WEAUBLEAU BY 435 PM CDT.

THE TOWNS OF COLLINS...GERSTER...QUINCY...HARPER AND ICONIUM ARE IN
THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, May 28, 3:37 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT MON MAY 28 2007

MOZ066-077-282215-
BARTON MO-VERNON MO-
437 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON AND VERNON COUNTIES UNTIL 515
PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDELLA...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE NEAR...
  8 MILES WEST OF SHELDON BY 445 PM CDT.
  NEVADA BY 510 PM CDT.

THE TOWNS OF BRONAUGH...MOUNDVILLE AND DEERFIELD ARE IN THE PATH OF
THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG

The radar

The Pleasant Hill radar (KEAX), 98 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
May 28, 4:34 PM CST
Where
Vernon County, 2.34 mi NNE of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.930, -94.230

Severe thunderstorm wind gusts downed a tree on to a garage.

Hail, McDonald

When
May 28, 5:45 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.590, -94.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31245, 31244.